Alert archive / North Dakota / Wind Advisories in 2018

Wind Advisory 7, NWS Grand Forks, ND

October 3, 2018Barnes County, Ransom County, Sargent County, North Dakota

NWS Grand Forks, ND issued this wind advisory at Oct 3, 2018, 2:57 AM CDT for Barnes County, Ransom County, Sargent County, North Dakota. It took effect at Oct 3, 2018, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2018, 2:57 AM CDT (07:57 UTC)
In effect from
Oct 3, 2018, 1:00 PM CDT
Expired
Oct 3, 2018, 7:00 PM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Ransom County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 120 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS73 KFGF 030757
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
257 AM CDT Wed Oct 3 2018

NDZ038-049-052-040000-
/O.NEW.KFGF.WI.Y.0007.181003T1800Z-181004T0000Z/
Barnes-Ransom-Sargent-
Including the cities of Valley City, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, and Rutland
257 AM CDT Wed Oct 3 2018

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

The National Weather Service in Grand Forks has issued a Wind
Advisory...which is in effect from 1 PM this afternoon to 7 PM
CDT this evening.

* WINDS...Sustained northwest at 20 to 30 mph with gusts up to 45
  mph.

* TIMING...Wednesday afternoon and evening.

* IMPACTS...Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts
over 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
2 follow-up statements
610 
WWUS73 KFGF 031856
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
156 PM CDT Wed Oct 3 2018

NDZ038-049-052-040000-
/O.CON.KFGF.WI.Y.0007.000000T0000Z-181004T0000Z/
Barnes-Ransom-Sargent-
Including the cities of Valley City, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, and Rutland
156 PM CDT Wed Oct 3 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Wednesday afternoon and evening.

* IMPACTS...Strong winds may blow down limbs...trees...and power
  lines. Scattered power outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts
over 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
225 
WWUS73 KFGF 040003
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
703 PM CDT Wed Oct 3 2018

NDZ038-049-052-040115-
/O.EXP.KFGF.WI.Y.0007.000000T0000Z-181004T0000Z/
Barnes-Ransom-Sargent-
Including the cities of Valley City, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, and Rutland
703 PM CDT Wed Oct 3 2018

...WIND ADVISORY HAS EXPIRED...

Winds have decreased below advisory criteria, but a few isolated 
gusts around 40 mph can't be ruled out for the next hour.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 2, 11:59 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Oct 2, 11:59 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1159 PM CDT Tue Oct 2 2018

.UPDATE...
Issued at 1044 PM CDT Tue Oct 2 2018

Fog and patchy drizzle has developed across the southern RRV with
good moisture advection associated with southeast BL flow. Current
trends match HRRR/RAP better than most other guidance currently
and those models indicate potential for dense fog developing. As
long as BL winds continue to remain higher (10-20 MPH) deep
moisture may actually continue to lead to more drizzle than fog
limiting lower vis potential. At the same time trends have matched
well, so this can't be discounted. Will hold off on advisory
issuance, but I did expand fog mention/timing and added drizzle
mention to forecast.

UPDATE Issued at 536 PM CDT Tue Oct 2 2018

Models showing decent BL moisture remaining in place ahead of
frontal passage overnight tonight with long fetch of southeast
low level flow in place. Short range/high resolution guidance
support fog development along/south of Hwy 2 (best chances
along/south of I-94) and even the potential for dense fog
development. Confidence is somewhat limited as this may be more of
an advection fog event rather than radiational fog due to
persistent cloud cover and increasing precipitation chances. There
is a strong enough signal/consensus in short range guidance that
I went ahead and added patchy-areas mention. Where better precip
chances are expected I kept fog mention out.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 348 PM CDT Tue Oct 2 2018

Main impacts are the wet and windy conditions developing through
Wednesday. A front draped from western SD through northern MN and
several weak impulses aloft will combine with a strong wind fields
through the atmospheric column to develop several rounds of
showers. Chances for rain spread in from the north and west
through tonight and Wednesday morning, although the best chances
reside in the central and northern valley and adjacent areas of ND
and MN. Behind the front, winds turn north and strengthen with a
strong sfc pressure gradient. During the afternoon and evening,
strong 925-850mb winds develop and mix down toward the surface
behind the front. This will result in a windy, chilly transition
into Wednesday night, with gusts up to 40 mph expected.

Expect a strong north to south temperature gradient across the area
tonight and Wednesday, due to the west-east front pushing through.
Locations in the Devils Lake basin will be particularly cool, with
temperatures remaining in the 40s in northerly post-frontal flow all
day. Conversely, areas in the southern valley will see 50s,
perhaps 60s, ahead of the front. Although early day cloud cover
will likely inhibit heating ahead of the front, some models
suggest enough instability to support isolated thunder for areas
south of Highway 2 Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 348 PM CDT Tue Oct 2 2018

The best chance for weather creating impacts in the long term
period currently looks like Thursday night into Friday morning,
mainly across northeastern NODAK.

SW flow aloft sets up by Wednesday before as an upper wave moves
across the region. Decent push of cold advection as the low pulls
out should create windy conditions across portions of south central
and southeastern NODAK Wed night.

Ridging over MT will help keep much of Wed night and Thu dry, but
the push of fall air will keep Thu aftn highs in the mid-40s.  SW
flow aloft returns by late Thu with the next wave moving across the
region Thu night into Fri night.  Cooler overnight lows both Thu and
Fri nights will bring potential for a wintry mix with this end-of-
the-week system.  The cool and wet active period will continue into
early next week, with a potential break Sat night into Sun, although
less confidence in timing with the third wave of the long term
period, where the GFS shows a strong surface low moving into the
Dakotas early next week, with snow over much of central and
western ND.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1158 PM CDT Tue Oct 2 2018

Conditions are continuing to transition to IFR or LIFR across
parts of eastern ND and northwest MN and while lowest conditions
may not prevail for more than a few hours there is potential for
VLIFR vis/cigs at times. Drizzle and eventually rain will impacts
most terminals through the TAF period, with windy conditions
(gusts 30-38kt) by the afternoon. Conditions should improve
during the evening Wed as the system transitions east.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...BP
LONG TERM...Speicher
AVIATION...DJR
Hazardous weather outlook, Oct 2, 10:51 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1051 PM CDT Tue Oct 2 2018

MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027>030-038-039-
049-052-053-040400-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
1051 PM CDT Tue Oct 2 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Areas of fog and drizzle may reduce visibility below one mile at
times tonight through Friday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004-NDZ006>008-014>016-024-026-054-040400-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Western Walsh County-
1051 PM CDT Tue Oct 2 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

Areas of fog and drizzle may reduce visibility below one mile at
times tonight through Friday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for minor accumulations of snow Thursday
overnight into Friday morning over the Devils Lake basin into
parts of the northern Red River valley. The remainder of the
period rain is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.